Facebook Pixel
EmpowHER Guest

Can you start hormones safely after you have been off of them for more than 4 years?

By Anonymous March 18, 2011 - 4:10pm
Rate This

Add a Comment7 Comments

I am also interested in the specific study your doctor was referring to, regarding the "restarting hormones after being off of them for more than four years causes heart disease." Do you feel comfortable asking your doctor for the reference for the research article, so we can learn more about it?

Maryann gave you some great information; I hope it was helpful!

March 21, 2011 - 8:18pm

Hi Anonymous,
I searched the internet for information on recent studies that link estrogen plus progesterone replacement therapy and the increased risk of heart disease. I could not find any information that indicated an increased risk with restarting hormone replacement after being off of the treatment.
Analysis of data, released in February 2010 from the Women's Health Initiative, showed a trend that combination therapy, (estrogen and progesterone) increased the risk of heart disease during the first 2 years of hormone therapy among women who began therapy within 10 years of menopause.
Because of the risks associated with menopausal replacement therapy, it should be taken at the smallest dose for the shortest time possible.
Choosing to take hormone replacement therapy is a personal decision that you and your doctor should make as a team. Your doctor should be able to advise you and answer any questions you have regarding the benefits of hormone therapy versus the risks.
HRT is not recommended for women who have a history of a previous heart attack or stroke. Since you have a family history of heart disease, this is something you need to talk to your doctor about and strongly consider.
Please keep us posted and would appreciate more information on the recent studies that your doctor is referring to. This may be helpful information to other women facing the same issue.

March 21, 2011 - 6:21am

Hi Anonymous,
What hormones are you referring to?

March 18, 2011 - 4:37pm
EmpowHER Guest
Anonymous (reply to Maryann Gromisch RN)


March 18, 2011 - 7:06pm
(reply to Anonymous)

The amount of time you have been off of this medication would not be the major factor in their safety for you, but rather if you have any contraindications for using hormones (family history of certain medical conditions, for example).

Have you talked with your doctor about your interest in resuming this treatment? What are your symptoms?

March 20, 2011 - 12:36pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

At my last appt with my doctor I was told that there are studies that indicate that restarting hormones after being off of them for more than four years causes heart disease. I am 55 yrs old and stopped hormone therapy in 2002 due to the scare that they caused breast cancer and heart disease. I had been on them for 4-5 years. I immediately started to have hot flashes and sleeplessness which I have suffered with ever since.I have also been given fosamax for bone loss and cholestoral lowering medication. After seeing the video hot flash havoc I feel like I made a mistake stopping my therapy. Heart disease runs on both sides of my family. My aunt on my mothers side was diagnosed with uterine cancer at age 85 and I do not think that she took hormones. I was also recently put on effexor to see if it would help hot flashes and sleeplessness.

March 20, 2011 - 6:52pm
(reply to Anonymous)

Thanks for the clarification. You are right--there are numerous studies, each of them telling us contradictory information regarding hormones and our personal risk for medical conditions.

I will send your new post back to Maryann, to inquire if she has additional information on your specific question.

March 20, 2011 - 7:37pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.